UMEM Educational Pearls

Category: Orthopedics

Title: The association between fluoroquinolone use and tendon injury in an adolescent population

Keywords: tendon, antibiotics, tendonitis (PubMed Search)

Posted: 5/22/2021 by Brian Corwell, MD (Emailed: 6/25/2022) (Updated: 6/25/2022)
Click here to contact Brian Corwell, MD

A recent article in Pediatrics attempted to estimate the association between fluoroquinolone use and tendon injury in an adolescent population.

Fluoroquinolones are thought to negatively impact tendons and cartilage in the load-bearing joints of the lower limbs through collagen degradation, necrosis, and disruption of the extracellular matrix.

Population: 4.4 million adolescents aged 12–18 years with filled outpatient fluoroquinolone prescription vs. an oral broad-spectrum antibiotic for comparison.

Fluoroquinolones included ciprofloxacin, levofloxacin, moxifloxacin, and gatifloxacin

Comparator antibiotics included amoxicillin-clavulanate, azithromycin, cefalexin, cefixime, cefdinir, nitrofurantoin, and bactrim.

Outcomes: Primary outcome was 90-day tendon rupture (Achilles, patellar, quadricep, patellar, tibial) identified by diagnosis and procedure codes. Secondary outcome was tendinitis.

Results: The weighted 90-day tendon rupture risk was 13.6 per 100 000 fluoroquinolone-treated adolescents and 11.6 per 100 000 comparator-treated adolescents.

Fluoroquinolone-associated excess risk: 1.9 per 100 000 adolescents; the corresponding number needed to treat to harm was 52 632.

The weighted 90-day tendinitis risk was 200.8 per 100 000 fluoroquinolone-treated adolescents and 178.1 per 100 000 comparator-treated adolescents

Fluoroquinolone-associated excess risk excess risk: 22.7 per 100 000 adolescents; the corresponding number needed to treat to harm was 4405.

Conclusion:

The excess risk of tendon rupture associated with fluoroquinolone treatment was extremely small, and these events were rare. On average, 50,000 adolescents would need to be treated with a fluoroquinolone for 1 additional tendon rupture to occur

The excess risk of tendinitis associated with fluoroquinolone treatment though larger was also small.

Besides tendon rupture, other more common potential adverse drug effects may be more important to consider for treatment decision-making, in adolescents without other risk factors for tendon injury.

 

References

Ross RK, Kinlaw AC, Herzog MM, Jonsson Funk M, Gerber JS. Fluoroquinolone Antibiotics and Tendon Injury in Adolescents. Pediatrics. 2021 May 14:e2020033316.